Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter June 7, 2017

On parametric spaces of bicentric quadrilaterals

Farzali Izadi EMAIL logo , Foad Khoshnam , Allan J. MacLeod and Arman Shamsi Zargar
From the journal Mathematica Slovaca


In Euclidean geometry, a bicentric quadrilateral is a convex quadrilateral that has both a circumcircle passing through the four vertices and an incircle having the four sides as tangents. Consider a bicentric quadrilateral with rational sides. We discuss the problem of finding such quadrilaterals where the ratio of the radii of the circumcircle and incircle is rational. We show that this problem can be formulated in terms of a family of elliptic curves given by Ea : y2 = x3 + (a4 − 4a3 − 2a2 − 4a + 1)x2 + 16a4x which have, in general, (ℤ/8ℤ), and in rare cases (ℤ/2ℤ × ℤ/8ℤ) as torsion subgroups. We show the existence of infinitely many elliptic curves Ea of rank at least two with torsion subgroup ℤ/8ℤ, parametrised by the points of an elliptic curve of rank at least one, and give five particular examples of rank 5. We, also, show the existence of a subfamily of Ea whose torsion subgroup is ℤ/2ℤ × ℤ/8ℤ.

(Communicated by Stanislav Jakubec)


The authors would like to thank the respected referees for carefully reading of the paper and offering insightful comments, which improved the presentation of the paper.


[1] Campbell, G.—Goins, E. H.: Heron triangles, Diophantine problems and elliptic curves, preprint.Search in Google Scholar

[2] Cremona, J.: mwrank program in Google Scholar

[3] Dujella, A.: in Google Scholar

[4] Dujella, A.: in Google Scholar

[5] Dujella, A.: On Mordell-Weil groups of elliptic curves induced by Diophantine triples, Glas. Mat. Ser. III 42 (2007), 3–18.10.3336/gm.42.1.01Search in Google Scholar

[6] Dujella, A.—Peral, J. C.: Elliptic curves with torsion group ℤ/8ℤ or ℤ/2ℤ×ℤ/6ℤ. In: Trends in Number Theory, Contemp. Math. 649 (2015), pp. 47–62.10.1090/conm/649/13019Search in Google Scholar

[7] Gusić, I.—Tadić, P.: Injectivity of specialization homomorphism of elliptic curves, J. Number Theory 148 (2015), 137–152.10.1016/j.jnt.2014.09.023Search in Google Scholar

[8] Gupta, R. C.: Parameśvara’s rule for the circumradius of a cyclic quadrilateral, Historia Math. 4 (1977), 67–74.10.1016/0315-0860(77)90038-6Search in Google Scholar

[9] Kulesz, L.: Families of elliptic curves of high rank with nontrivial torsion group over 𝔹, Acta Arith. 108 (2003), 339–356.10.4064/aa108-4-4Search in Google Scholar

[10] Kulesz, L.—Stahlke, C.: Elliptic curves of high rank with nontrivial torsion group over 𝔹, Exp. Math. 10 (2001), 475–480.10.1080/10586458.2001.10504464Search in Google Scholar

[11] Lecacheux, O.: Rang de courbes elliptiques, Acta Arith. 109(2) (2003), 131–142.10.4064/aa109-2-2Search in Google Scholar

[12] Lecacheux, O.: Rang de courbes elliptiques dont le groupe de torsion est non trivial, Ann. Sci. Math. Québec 28 (2004), 145–151.Search in Google Scholar

[13] MacLeod, A. J. Integer triangles with R/r = N, Forum Geom. 10 (2010), 149–155.Search in Google Scholar

[14] Mestre, J.-F.: Construction de courbes elliptiques sur 𝐐 de rang ≥12, C. R. Acad. Sci. Paris Ser. I 295 (1982), 643–644.Search in Google Scholar

[15] Mordell, L. J.: Diophantine Equations, Academic Press, New York, 1969.Search in Google Scholar

[16] Nagao, K.: An example of elliptic curve over Q with rank ≥ 20, Proc. Japan Acad. Ser. A Math. Sci. 69 (1993), 291–293.10.3792/pjaa.69.291Search in Google Scholar

[17] Radić, M.: Certain inequalities concerning bicentric quadrilateral, hexagons and octagons, J. Inequal. Pure Appl. Math. 6(1) (2005).Search in Google Scholar

[18] Sage software, Version 4.5.3, in Google Scholar

[19] Silverman, J. H.: Advanced Topics in the Arithmetic of Elliptic Curves, Springer-Verlag, New York, 1986.10.1007/978-1-4757-1920-8Search in Google Scholar

[20] Washington, L.: Elliptic Curves: Number Theory and Cryptography, CRC Press, Taylor & Francis Group, Boca Raton, FL, 2008.10.1201/9781420071474Search in Google Scholar

Received: 2014-9-18
Accepted: 2016-4-6
Published Online: 2017-6-7
Published in Print: 2017-6-27

© 2017 Mathematical Institute Slovak Academy of Sciences

Downloaded on 27.1.2023 from
Scroll Up Arrow